IDEAS home Printed from
   My bibliography  Save this article

Volatility in the knowledge economy


  • Graciela Chichilnisky


  • Olga Gorbachev



We seek to explain the economic volatility of the last 6 years, in particular the rapid expansion and contraction of the knowledge sectors. Our hypothesis is that these sectors amplify the business cycle due to their increasing returns to scale, growing faster than others in an upswing and contracting faster in a downswing. To test this hypothesis we postulate a general equilibrium model with two sectors: one with increasing returns that are external to the firm and endogenously determined - the knowledge sector - and the other with constant returns to scale. We introduce a new measure of volatility of output, a ‘real beta’, and derive a ‘resolving’ equation, from which we prove that the increasing return sectors exhibit more volatility then other sectors. We validate the main results on US macro economic data of real GDP by industry (2-3 digits SIC codes) of the 1977-2001 period, and provide policy conclusions. Copyright Springer-Verlag Berlin/Heidelberg 2004

Suggested Citation

  • Graciela Chichilnisky & Olga Gorbachev, 2004. "Volatility in the knowledge economy," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 24(3), pages 531-547, October.
  • Handle: RePEc:spr:joecth:v:24:y:2004:i:3:p:531-547
    DOI: 10.1007/s00199-004-0491-7

    Download full text from publisher

    File URL:
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Stodder, James, 2009. "Complementary credit networks and macroeconomic stability: Switzerland's Wirtschaftsring," Journal of Economic Behavior & Organization, Elsevier, vol. 72(1), pages 79-95, October.
    2. Chichilnisky, Graciela, 2009. "The topology of fear," Journal of Mathematical Economics, Elsevier, vol. 45(12), pages 807-816, December.


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:joecth:v:24:y:2004:i:3:p:531-547. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.